Wisconsin, 2003

Winter Storm in Wisconsin, April 4, 2003

April 4, 2003 · NWS MKX · 5 events in 5 counties and zones

A variety of precipitation types resulted in Winter Storm conditions from Sauk County east to Ozaukee County. Periods of freezing rain, freezing drizzle, sleet, snow, rain showers, and thundersnow were reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A variety of precipitation types resulted in Winter Storm conditions from Sauk County east to Ozaukee County. Periods of freezing rain, freezing drizzle, sleet, snow, rain showers, and thundersnow were reported. Ice and sleet accumulations were less than 1/4 inch. Toward the end of this event, 1 inch snow accumulations were observed. During the event, northeast winds were gusting to 26 to 30 knots (30 to 35 mph). There were scattered reports of some minor tree and power line damage. Numerous vehicle accidents were noted in newspapers. Many social events were cancelled, and some schools cancelled classes. Synoptically, low pressure moved east across central Illinois with a warm front ahead of it. Warm, moist, and somewhat unstable air was pulled north up and over a layer of cold air about 3 to 5,000 feet thick over Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 4, 3:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 4, 3:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CST FRI APR 4 2003

FCST FOCUS ON PCPN TYPES/INTENSITY INTO TNGT.

COMBO OF INSTAB/QVECTOR CONV AND SOME FRONTOGENETICAL FORCING FROM
WETZEL PLOTS LEAD TO TSTMS ACRS CWA. AIDING THIS WAS DVRG FROM
ENTRANCE RGN OF UPR JET. AVN MAY BE A BIT TOO STG WITH THE DVRG...ETA
LOOKS A BIT BETTER. CLEAR BACK EDGE TO THIS EVENT WITH COLDEST
TOPS SHIFTING TO THE EAST. SOME ICING REPORTED IN SBM CNTY WITHIN
ADVRY AREA.

ATTN THEN TURNS TO DVLPG UPR SYS FROM THE CNTRL PLAINS. IMPRESSIVE
CONVECTIVE DEVELOPMENT ACRS NEB/IA/MO IN ASSOC WITH APPCH UPR JET
INTO THIS AREA. UPR DVRG PROGGD TO INCREASE FM IA THIS MRNG INTO CWA
LTR THIS MRNG/THIS AFTN AND INTO THIS EVE WITH SOME COUPLING NOTED.
MKE/LSE CROSS SECTION FROM WETZEL INDICATES MDT/STG QVECTOR CONV
DEVELOPING BY 18Z WITH ELEVATED INSTAB. OF CONCERN IS THE ELEV WARM
LYR AND SHALLOW COLD LYR. H8/H5 FEATURES FAVOR A QPF TRACK LAID OUT
BEST BY ETA...BUT HIGHER AVN QPF NUMBERS SEEM TO BEAR OUT
CONVECTIVE POTENTIAL THE BEST. ANIM OF WATER VAP/SAT TRENDS SHOW SRN
EDGE AIMING MORE INTO CNTRL/NRN WI.  MOIST WISE...THERE IS PLENTY
WITH 4 G/KG ARND CRITICAL CG 700/750 LYR BUT UP TO 6 G/KG LOWER IN
COLUMN. 6Z META SHOWS A DELAY IN CHANGEOVER ACRS NRN CWA...THO WITH
FZRA POTENTIAL ADVY CERTAINLY STILL WARRANTED.

SO WILL CARRY ADVY IN NRN 1/2 CWA WITH MIXY PLUS 1-5 INCH TOTALS.
HIGHEST TOTALS IN THE NRN TIER. WILL HOLD OFF ON ADVRY IN SRN CWA
ATTM. COORD WITH ARX AND GRB ON THIS.

NEXT SYS APPCHS LTR SUN INTO MON. GFS STILL BRINGING LIFT/QPF ACRS
CWA WHILE ETA KEEPING THINGS TO OUR SOUTH. WILL LEAVE PRESENT GFS
ORIENTED FCST ALONE FOR NOW.

LOOKS LIKE WE SHOULD GET BACK CLOSER TO NORMAL TEMPS TOWARDS THE
MIDDLE OF NEXT WEEK.

.MKX...WINTER WEATHER ADVISORY TODAY AND EARLY TONIGHT FOR THE
NORTHERN HALF OF THE CWA...ZNS 046-047-051-052-056>060.
Hazardous weather outlook, Apr 4, 11:40 AM CST, 20 minutes before
WIZ046-047-051-052-056>060-051715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1140 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GENERALLY NORTH OF A MADISON TO MILWAUKEE LINE...OCCASIONAL FREEZING
RAIN AND SLEET IS EXPECTED TO DEVELOP THIS AFTERNOON. THE FREEZING
RAIN AND SLEET WILL CHANGE TO SNOW THIS EVENING. ACCUMULATIONS OF 1
TO 5 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF MIXED PRECIPITATION IS EXPECTED LATE SUNDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT FOR SNOWFALL
MEASUREMENTS OR ROAD CONDITION REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Sauk

When
April 4, 12:00 PM CST to 10:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Columbia

When
April 4, 12:00 PM CST to 10:00 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
April 4, 12:00 PM CST to 10:00 PM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
April 4, 12:00 PM CST to 10:00 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
April 4, 12:00 PM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348385, 5348386, 5348387, 5348388, 5348389.